Alert archive / Missouri / Frost Advisories in 2014

Frost Advisory 3, NWS Kansas City, MO

September 12, 20147 counties in Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this frost advisory at Sep 12, 2014, 3:42 PM CDT for 7 counties in Missouri; Doniphan County, Kansas. It took effect at Sep 13, 2014, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2014, 3:42 PM CDT (20:42 UTC)
In effect from
Sep 13, 2014, 4:00 AM CDT
Expired
Sep 13, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO

Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 162 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WWUS73 KEAX 122042
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT FRI SEP 12 2014


KSZ102-MOZ001>005-011-012-130445-
/O.NEW.KEAX.FR.Y.0003.140913T0900Z-140913T1300Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-
INCLUDING THE CITIES OF...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...MOUND CITY...OREGON...
SAVANNAH
342 PM CDT FRI SEP 12 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM
CDT SATURDAY. 


* TEMPERATURE...TONIGHT WILL DIP INTO THE UPPER 30S ACROSS FAR
  NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS EARLY SATURDAY
  MORNING. 

* IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT
  UNSHELTERED OUTSIDE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
960 
WWUS73 KEAX 130240
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT FRI SEP 12 2014

KSZ102-MOZ001>005-011-012-131300-
/O.CON.KEAX.FR.Y.0003.140913T0900Z-140913T1300Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-
INCLUDING THE CITIES OF...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...MOUND CITY...OREGON...
SAVANNAH
940 PM CDT FRI SEP 12 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
SATURDAY. 

* TEMPERATURE...TONIGHT WILL DIP INTO THE UPPER 30S ACROSS FAR 
  NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS EARLY SATURDAY 
  MORNING. 

* IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT 
  UNSHELTERED OUTSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
046 
WWUS73 KEAX 130848
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 AM CDT SAT SEP 13 2014

KSZ102-MOZ001>005-011-012-131300-
/O.CON.KEAX.FR.Y.0003.140913T0900Z-140913T1300Z/
DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-
INCLUDING THE CITIES OF...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...MOUND CITY...OREGON...
SAVANNAH
348 AM CDT SAT SEP 13 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TEMPERATURES...READINGS HAVE FALLEN INTO THE UPPER 30S ACROSS FAR
  NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS AS OF EARLY THIS
  MORNING. 

* IMPACTS...PLANTS AND TENDER VEGETATION MAY BE KILLED IF LEFT 
  UNSHELTERED OUTSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this frost advisory went out at Sep 12, 12:34 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 12, 12:34 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 PM CDT Fri Sep 12 2014

.SHORT TERM...(Today through Sunday Night)
Issued at 314 AM CDT FRI SEP 12 2014

As of early this morning, an expansive region of showers stretched
from western Iowa into west central Kansas. This activity was
occurring in an area of deep ascent ahead of a strong
positively-tilted trough encompassing much of the northern and
central CONUS. At the surface, the primary cold front has plunged to
the Interstate 20 corridor, with unseasonably cool air continuing to
advect into the region.

The upper trough will progressively move into the western Great
Lakes states by late this evening. Ahead of the trough, areas of
scattered showers will move into portions of the forecast area
around sunrise. The highest probability, coverage, and rainfall
totals is expected over the northwest quarter of Missouri. This area
will be in closest proximity to the strongest ascent, as depicted in
the RH/omega fields within the H5-H7 layer. This lift notably drops
with southward extent, therefore as the upper trough moves through,
lower probability and lower rainfall totals are expected.
Short-term, high-resolution models (HRRR, EAX WRF) also support this
scenario, with the lowest chance for rainfall south of Interstate
70, and best chances along/north of Highway 36. As for temperatures,
a raw day is expected in the north quarter of the forecast area
where cloud cover, showers, and continued cold air advection will
yield highs only in the middle 50s. Elsewhere, highs will still be
unseasonable cool in the upper 50s to lower 60s.

For tonight, clouds will begin to clear by late evening as drier air
advects into the region, while surface high pressure moves east into
the forecast area. Favorable conditions for strong radiational
cooling will exist tonight as skies clear, winds become light/calm,
and cold H85 air (+2C) associated with the upper trough is in place.
Several record low temperatures are in jeopardy tonight as minimum
temperatures fall between 37-42 degrees by early Saturday morning
over the forecast area. Patchy fog may also be possible across
several areas, especially favorable low-lying areas.

The weekend features a flattening upper pattern over the central
Plains, with surface high pressure gradually moving east of the
area. Southerly winds will return by Sunday with temperatures
moderating each day, but still remaining well below normal. By
Sunday evening, an upper trough will approach from the north. Weak
warm air advection coupled with weak upper ascent from the trough
should begin to spawn scattered shallow convection Sunday night.
Models show weak MUCAPE overspreading the area, suggesting that a
few rumbles of thunder will be possible.

.LONG TERM...(Monday through Friday)
Issued at 314 AM CDT FRI SEP 12 2014

Another cold front will move through the area on Monday as a fast
moving upper-level shortwave trough tracks southeast across the
Northern Plains into the Great Lakes area. This will spread showers
and storms across the area. Moisture should be much more limited
than what we saw earlier this week and as a result instability isn't
as impressive. But deep shear may be in the 30 to 40 kt range along
the front which could lead to some storm organization. But with
surface winds strongly veered along the front leading to weak
convergence, the overall threat of severe weather still looks rather
low at this time.

For the rest of the extended portion of the forecast, temperatures
look to remain below normal, though not nearly like this weekend.
Instead, the cooler high pressure area will settle over the Great
Lakes and Ohio Valley area, keeping the cooler air to our east. This
will also allow for a quicker transition to southerly flow, as that
high shifts further east, allowing us to remain in the 70s from
Wednesday through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1234 PM CDT FRI SEP 12 2014

Combination of VFR and MVFR conditions currently prevail at the
terminals this afternoon. The low --MVFR-- clouds will likely stick
around through the mid to late evening hours with lingering rain
likely exiting to the east through the early and mid afternoon hours.
Clouds will begin to clear tonight leaving skies sufficiently clear to
perhaps induce some light and patchy early morning fog.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Blair
LONG TERM...CDB
AVIATION...Cutter
Hazardous weather outlook, Sep 12, 12:46 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT FRI SEP 12 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1246 PM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 TEMPERATURES WILL DROP INTO THE MID TO UPPER 30S LATE TONIGHT
 ACROSS FAR NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS. THIS MAY
 LEAD TO FROST FORMATION...WHICH MAY BE HARMFUL TO SENSITIVE
 VEGETATION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 LOW TEMPERATURES ON SATURDAY MORNING WILL DROP INTO THE MID TO
 UPPER 30S ACROSS FAR NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS.
 THIS MAY LEAD TO FROST FORMATION...WHICH MAY BE HARMFUL TO SENSITIVE
 VEGETATION.

 THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY. AT THIS TIME THE
 THREAT OF SEVERE WEATHER IS LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Frost Advisories in Missouri, 2014Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.